DEAR DR. DONOHUE: I am 25. I have a serious case of GERD. I’ve been put on four different medicines. They aren’t working.
I also have palpitations throughout the day. I’ve been told by doctors and nurses that there is nothing dangerous about them. I’d like to know if this true. — J.C.
ANSWER: GERD — gastroesophageal reflux disorder — is heartburn. It’s the upward spurting of stomach acid and digestive juices into the esophagus, the swallowing tube, a place that is not able to cope with these corrosive juices the way the stomach is.
Eliminate or go easy on foods that make GERD worse: citrus fruits; tomatoes; onions; carbonated drinks; spicy, fatty or fried foods; chocolate; peppermint; and caffeine. If you’re overweight, weight loss lessens GERD symptoms. Don’t lie down after eating. Don’t smoke. Sleep with your head, chest and stomach on a slope by putting 6-inch blocks under the bedposts at the head of your bed. That position keeps stomach acid in the stomach. Don’t wear anything that constricts your stomach, like tight pants or tight belts.
Medicines called “proton pump inhibitors” nearly completely turn off acid production. Nexium, Prevacid, Prilosec, Protonix, Aciphex and Dexilant are their names. If you still have heartburn while on these medicines, it’s OK to use an antacid along with them.
If medicines fail, other causes of heartburn need consideration, things like bile reflux or eosinophilic esophagitis. If these conditions aren’t found, then surgical treatment of GERD is an option that’s open to you.
Palpitations mean a thumping or racing heart. They can be felt as a thud in the chest. The cause is an extra beat — or more correctly, a premature beat — one that comes before it should. The beat after a premature beat is delayed. During the delay, the heart fills with more blood than usual, and that causes a thump in the chest when the heart empties. Premature beats are almost always innocent and need no treatment. You can believe your doctors and nurses.
The booklet on GERD explains this common malady and its treatment. To order a copy, write: Dr. Donohue — No. 501W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: Can you give me insight into the Hamman-Rich syndrome? My father passed away from it. — L.R.
ANSWER: I can tell you only a little, because only a little is known about it. It’s a lung injury that comes on suddenly, with damage to the lung air sacs (the alveoli) and the spaces between the air sacs, the interstitium. The cause is unknown. Because of such destruction, oxygen cannot get into the blood. Patients are severely short of breath, have a fever and they cough. The only medicines are ones to keep the person going as best as possible. There is no cure medicine. Even with a ventilator, death happens to more than 60 percent of these patients.
It’s an illness that reminds doctors that they don’t have an answer for every malady. You and your family have my condolences.
©2012 North America Synd.